Alert archive / Connecticut / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Albany, NY

August 3, 2019Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2019, 5:48 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2019, 5:48 PM EDT (21:48 UTC)
Expired
Aug 3, 2019, 6:45 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:54 PM EDTTSTM WND DMG2 Ssw New Preston, CTWHEATON ROAD WAS CLOSED DUE TO THUNDERSTORM WIND DAMAGE
Aug 3, 5:56 PM EDTTSTM WND DMG3 Sw New Preston, CTWIRES WERE DOWNED ON GEIGER ROAD WITH PEOPLE TRAPPED IN A CAR. LITTLE AND BIG BEAR HILL ROADS WERE ALSO CLOSED NEARBY DUE TO THUNDERSTORM WIND DAMAGE.
Aug 3, 5:58 PM EDTTSTM WND DMG3 Nne New Milford, CTROUTE 202 WAS CLOSED IN NORTHVILLE DUE TO A TREE DOWN ON WIRES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS51 KALY 032148
SVRALY
CTC005-032245-
/O.NEW.KALY.SV.W.0101.190803T2148Z-190803T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
548 PM EDT Sat Aug 3 2019

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southern Litchfield County in northern Connecticut...

* Until 645 PM EDT.

* At 547 PM EDT, severe thunderstorms were located along a line
  extending from near New Preston to near New Milford to
  Gaylordsville, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Milford, Sherman, Thomaston, Oakville, New Preston, Terryville,
  Woodbury Center, Gaylordsville, Watertown, Plymouth, Woodbury,
  Bethlehem, Washington, Morris, Roxbury, Bridgewater,
  Hotchkissville, Pequabuck, Reynolds Bridge and Candlewood Trails.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning are 
occurring with these storms. Move indoors immediately. Lightning is 
one of nature's leading killers. Remember, if you can hear thunder, 
you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4149 7337 4151 7339 4149 7344 4163 7350
      4165 7349 4167 7352 4167 7348 4173 7334
      4169 7299 4165 7298 4164 7298 4163 7302
      4161 7302 4161 7306 4159 7306 4157 7309
      4156 7316 4151 7316 4151 7332 4147 7333
TIME...MOT...LOC 2147Z 297DEG 28KT 4171 7331 4164 7339 4164 7347 

HAIL...0.75IN
WIND...60MPH
 
$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:50 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 3, 3:50 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
350 PM EDT Sat Aug 3 2019

.SYNOPSIS...
Scattered thunderstorms remain possible through this
evening. Fair weather with less humidity is forecast for Sunday and
Monday. Humidity will increase again Tuesday with showers and
thunderstorms possible by mid week. Temperatures will remain near
normal into early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered showers and thunderstorms continue to impact the
region this afternoon with most of the activity staying along
and south of the Capital District. There are multiple outflows
boundaries moving in various directions, providing some focus
for storm formation and strengthening. All of this convective
activity so far is well out ahead of the cold front. Recent
surface observations indicate that the cold front is now just
dropping into northern NY with a stout northerly wind behind it.

The current convective activity is expected to gradually shift
south throughout the remainder of the evening. The cold front
will approach from the north, but will lose most of its upper
level support and should be weakening as it approaches the
forecast area. Though, there should still be enough moisture
and instability to have a band of showers with some thunder.
Lows are expected to be near to slightly above normal.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue its southward
progression through the forecast area on Sunday. Despite the
lack of midlevel forcing, there could be enough moisture and
instability along the front to generate a few isolated showers
over parts of the eastern Catskills and Mid Hudson Valley from
the late morning into the early afternoon before the drier air
takes hold. Overall though, it will be a very tranquil day with
low humidity and lots of sunshine along with temperatures near
normal. Good subsidence Sunday night as high pressure moves in.
Ideal radiational cooling conditions expected with lows below
normal in the 50s (40s in some of the higher elevations).

Monday, the midlevel flow becomes more zonal, but high pressure
will remain in control. This will ensure another tranquil day
with plenty of sunshine and highs near normal. Moisture begins
to return northward Monday night as a weak trough passes to our
south. An isolated shower cannot be ruled out late south of the
Capital District. Lows will be a bit milder than Sunday night,
near normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Unsettled weather is expected for the period as an upper trough
establishes itself across much of the eastern United States as
short waves rotate through the upper level flow.

A series of cold fronts are expected to cross the region
throughout the upcoming week, in association with individual
short waves moving through the upper level flow. This will bring
rounds of showers and thunderstorms to the region. Timing of
individual features is somewhat muddled but it does look like
the best chance for showers and storms will be in the
Wednesday time frame as a stronger shortwave passes through the
area.

Expecting seasonable temperatures each day with highs
mainly in mid 70s to mid 80s. However, the nights are expected
to be muggy with lows mainly in the mid 50s to mid 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms have developed across the southern
half of the Albany Forecast Area. Storms are moving slowly to
the southeast. Model guidance suggests that KGFl will not be
impacted by thunderstorms so left out of TAF. For KALB, kept
VCTS as storms look to remain close, but just south of TAF site.
Also have VCTS for KPOU and KPSF from 20Z-23Z. Not confident
enough yet to put TEMPO for thunder, but will monitor and update
if necessary.

Light south-southwest flow ahead of the cold front shifting to
the west with its passage then diminishing this evening.
Northwest winds of 5 to 15 kt forecast for Sunday.

Outlook...
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Scattered thunderstorms remain possible through this
evening. Fair weather with less humidity is forecast for Sunday and
Monday. Humidity will increase again Tuesday with showers and
thunderstorms possible by mid week. Temperatures will remain near
normal into early next week.

Minimum RH will be close to the 35 to 50 percent range Sunday
and Monday but recover to 80 to 100 percent tonight and Sunday
nights. Winds will be light to moderate on Sunday becoming light
on Monday.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected through this
evening mainly outside of the western Mohawk Valley and
southern Adirondacks. The storms may be slow moving along weak
boundaries, so some locally heavier rainfall totals approaching
an inch cannot be ruled out, but most areas will see half an
inch or less. Dry weather returns for Sunday and Monday before
turning unsettled again for Tuesday onward.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/JLV
NEAR TERM...JLV
SHORT TERM...Thompson/JLV
LONG TERM...IAA/JLV
AVIATION...SND
FIRE WEATHER...Thompson/JLV
HYDROLOGY...Thompson/JLV
Hazardous weather outlook, Aug 3, 3:54 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
354 PM EDT Sat Aug 3 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
354 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this afternoon for most
locations except the southern Adirondacks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Tuesday, Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 4:17 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albany NY
417 PM EDT Sat Aug 3 2019

NYZ065-032045-
Western Dutchess-
417 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUTCHESS COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Rhinebeck,
moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rhinebeck, Staatsburg, Bulls Head, Wurtemburg, Dewitt Mills and
Dutchess County Fairgrounds.

LAT...LON 4185 7392 4194 7392 4191 7373 4185 7380
TIME...MOT...LOC 2017Z 278DEG 5KT 4190 7386

KSL
Special weather statement, Aug 3, 4:41 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albany NY
441 PM EDT Sat Aug 3 2019

CTZ001-NYZ065-066-032130-
Northern Litchfield-Eastern Dutchess-Western Dutchess-
441 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
NORTHEASTERN DUTCHESS COUNTIES...

At 441 PM EDT, a strong thunderstorm was located over Stanfordville,
or 11 miles east of Rhinebeck, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amenia, Sharon, Millerton, Stanfordville, Bethel, Smithfield,
Lithgow, Spencer Corners, Skiff Mountain, Attlebury, South Amenia,
Shunpike, State Line, Shekomeko, Bangall, Mitcheltown, Clinton
Corners, Lakeville, Northeast Center and McIntyre.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4181 7377 4195 7372 4197 7355 4197 7341
      4177 7344
TIME...MOT...LOC 2041Z 275DEG 15KT 4188 7370

KSL
Special weather statement, Aug 3, 5:13 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
513 PM EDT Sat Aug 3 2019

NYZ047-051-032145-
Schoharie-Western Albany-
513 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY AND EAST
CENTRAL SCHOHARIE COUNTIES...

At 512 PM EDT, a strong thunderstorm was located near Middleburgh, or
7 miles southeast of Cobleskill, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Berne, Middleburgh, Rensselaerville, East Berne, Zucks Corners,
Snyders Corners, Watsonville, Shoefelt Corners, Greenbush, Bensons
Corners, West Berne, Huntersland, Smith Corner, West Fulton, West
Middleburgh, South Berne, Hawversville, Patria, Helderberg and
Franklinton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4267 7445 4262 7404 4243 7409 4243 7410
      4257 7448
TIME...MOT...LOC 2112Z 286DEG 31KT 4259 7440

KSL
Local storm report, Aug 3, 5:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 NE STANFORDVILLE      41.89N  73.68W
08/03/2019                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER ALY1902584

SND
Local storm report, Aug 3, 5:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     2 NNE SAUGERTIES        42.10N  73.94W
08/03/2019                   ULSTER             NY   911 CALL CENTER

            TREE DOWN BLOCKING ONE LANE OF NYS ROUTE 9W.

0107 PM     TSTM WND DMG     1 NW DELMAR             42.64N  73.85W
08/03/2019                   ALBANY             NY   911 CALL CENTER

            WIRES DOWN.

0142 PM     TSTM WND DMG     1 N SELKIRK             42.55N  73.81W
08/03/2019                   ALBANY             NY   SOCIAL MEDIA

            MULTIPLE TREES DOWN.

0148 PM     TSTM WND DMG     1 NNW SELKIRK           42.54N  73.81W
08/03/2019                   ALBANY             NY   DEPT OF HIGHWAYS

            POLES AND WIRES DOWN.

0149 PM     TSTM WND DMG     1 SSW RAVENA            42.47N  73.82W
08/03/2019                   ALBANY             NY   911 CALL CENTER

            WIRES DOWN ON NYS ROUTE 9W.

0200 PM     TSTM WND DMG     3 NNW RHINEBECK         41.96N  73.92W
08/03/2019                   DUTCHESS           NY   LAW ENFORCEMENT

            4-5 TREES DOWN.

0200 PM     HAIL             3 W RAVENA              42.47N  73.88W
08/03/2019  M1.00 INCH       ALBANY             NY   TRAINED SPOTTER

            HAIL LASTED 5-7 MINUTES.

0200 PM     TSTM WND DMG     2 SE SCHODACK           42.52N  73.65W
08/03/2019                   RENSSELAER         NY   SOCIAL MEDIA

            TREES SNAPPED AND UPROOTED.

0300 PM     LIGHTNING        RHINEBECK               41.93N  73.91W
08/03/2019                   DUTCHESS           NY   TRAINED SPOTTER

            LIGHTNING STARTED HOUSE FIRE.

0445 PM     TSTM WND DMG     2 NE STANFORDVILLE      41.89N  73.68W
08/03/2019                   DUTCHESS           NY   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER ALY1902575 ALY1902576 ALY1902581 ALY1902580 ALY1902577
ALY1902578 ALY1902579 ALY1902583 ALY1902582 ALY1902584

SND
Special weather statement, Aug 3, 5:28 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
528 PM EDT Sat Aug 3 2019

CTZ001-013-032215-
Northern Litchfield-Southern Litchfield-
528 PM EDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LITCHFIELD
COUNTY...

At 527 PM EDT, a strong thunderstorm was located over Kent, or 9
miles north of New Milford, moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kent, Litchfield, New Preston, Washington, Warren, Bantam,
Grappaville, Kent Furnace, Skiff Mountain, Marble Dale, Kent Green,
Preston Hill, North Kent, Dempsey Landing, Flanders, Hatch Four
Corners, Woodville, East Kent, West Morris and Romford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4169 7350 4182 7349 4175 7319 4162 7328
TIME...MOT...LOC 2127Z 281DEG 7KT 4173 7343

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:57 PM EDTSpecial Weather StatementALY33 min
Aug 3, 4:51 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region54 min
Aug 3, 5:28 PM EDTSpecial Weather StatementALY47 min
Aug 3, 5:32 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region58 min
Aug 3, 6:18 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr

Nearby

Severe Thunderstorm Warnings in Connecticut, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.